Illinois, 2001

Hail in Illinois, September 20, 2001

September 20, 2001 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 20, 1:40 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 20, 1:40 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU SEP 20 2001

MAIN CHALLENGE DEALS WITH CHC OF PCPN THIS EVENING.   MODELS LOOKED
TO HAVE INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...THOUGH
PREFER THE SLIGHTLY SLOWER ETA/NGM FRONTAL MOVEMENT ACROSS MO/IL
TONIGHT. 18Z SFC CHART INDICATES FRONT EXTENDS FROM WRN IA BACK INTO
SWRN KS.  REGIONAL RADARS INDICATE AREA OF TSRA BECOMING BETTER
ORGANIZED OVR PARTS OF SERN IA/NERN MO MOVG ESEWD ALONG WARM FRONT.
THIS AREA SHOULD AFFECT NRN ZONES INTO EARLY EVENING.  ALSO EXPECT
ADDITIONAL TSRA DEVELOPMENT ALONG CDFNT AS INSTABILITY INCREASES
AHEAD OF DIGGING SHORTWAVE TROF OVR ERN DAKOTAS.  SVR THREAT SHOULD
INCREASE INTO THE EVENING AS 0-6KM MEAN SHEAR INCREASE TO 45 KTS.
TSRA ASSOCIATED WITH FRONT SHOULD MOVE INTO NERN AND CNTRL MO BY
LATER THIS EVENING.  WILL GO WITH CAT POPS IN NRN ZONES AND GO WITH
LIKELY POPS ALONG I-70 AND CHC POPS NEAR FAM.  WILL KEEP CHC POPS
FROM STL SWD AND EWD FOR TOMORROW MORNING.  WL GO WITH MORE CLOUDS
IN IL TOMORROW.  OTHERWISE...EXPECT DRY CONDITION THROUGH SAT NIGHT
AS DEEP LAYER DRY AIR AND SINKING MOTION COMES IN BEHIND TROF.

WILL GENERALLY FOLLOW MAV/FWC TEMP GUIDANCE.  SIGNIFICANT DIFFERENCE
ON HIGHS TOMORROW.  PLAN TO USE A COMPROMISE AS IT LINES UP WELL
WITH 850 MB TEMPS.

IN THE EXTENDED...SEEING SOME SIGNIFICANT DIFFERENCES IN THE UPR AIR
PATTERN BY LATE IN THE WEEKEND AND NEXT WEEK.  THE OPNL MRF TAKES
THE DIGGING TROF AND CUTS OFF AND UPR LOW OVER THE MIDWEST KEEPING
IT THERE THRU THE END OF THE FCST PD.  WHILE THE MRF ENSEMBLE MEAN
SHOWS A DEEP TROF...IT DOES NOT SHOW THE SAME DEEP UPR LOW.  THE
CANADIAN ENSEMBLE KEEPS THE TROF PROGRESSIVE.  WILL BACK OFF FROM
THE DEEPER...SLOWER MRF SOLUTION KEEPING THE CHC OF SHRA ON SUNDAY
ONLY WITH FRONTAL PASSAGE AND THEN GOING WARMER THAN GUIDANCE NEXT
WEEK.

.STL...NONE

BRITT

In the hours before

Special weather statement, Sep 20, 10:40 AM CST, 4 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-210100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT THU SEP 20 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TO THE WEST OF A LINE FROM SPRINGFIELD ILLINOIS
TO ST. LOUIS TO ROLLA MISSOURI.  THIS INCLUDES THE CITIES OF
QUINCY...BOWLING GREEN...ST. CHARLES...COLUMBIA AND JEFFERSON
CITY.

FOR THE PERIOD:  LATE THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST
MISSOURI THIS AFTERNOON AS A COLD FRONT MOVES THROUGH WARM AND
UNSTABLE AIR.  THESE STORMS ARE EXPECTED TO SPREAD INTO NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS BY THIS
EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BRITT

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
September 20, 3:13 PM CST
Where
Pike County, Barry
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -91.050

A storm spotter reported that golfball size hail fell for about 1 minute in Barry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267920.